News / Vancouver

Carfentanil detected in overdose death for first time in British Columbia

The most toxic opioid available – carfentanil – has been detected in the overdose death of a Vancouver man earlier this month.

Police tape.

Metro File

Police tape.

The most toxic opioid available – carfentanil – has been detected at the scene of the overdose death of a Vancouver man earlier this month.

The BC Coroners Service says it is the first time carfentanil has ever been found at the scene of death in British Columbia, though it’s not known whether the synthetic opioid was the cause of death.

The victim, 39-year-old man, was found dead in an east Vancouver home Nov. 17.

Coroners took a drug sample at the scene and sent it off to a federal Health Canada laboratory, which has now confirmed the presence of carfentanil.

The service says the drug is known to be the most toxic opioid used commercially.

It is used as a general anesthetic for large animals, such as elephants, and is never prescribed to humans.

Vancouver warned drug users about it last week, after it was detected in street drugs in the Downtown Eastside.

Carfentanil, which VPD claim is 100 times more toxic than fentanyl, was detected in two samples seized by police on Sept. 20.

Officers searched a man who was reported to have a firearm in the alley north of Powell Street, near Heatley Street. He was carrying a can of bear spray and several grams of a narcotic that officers thought was heroin. Two samples were sent to Health Canada for analysis.

Health Canada informed Vancouver police that the samples contained trace amounts of carfentanil.

There have been 622 apparent illicit drug overdose deaths from January to October, according to the B.C. Coroners Service. The number of deaths is an increase of 57 per cent over the same time period last year.

The province has declared a public health emergency because of the overdose crisis.

“This is the first confirmed death linked to carfentanil in Vancouver,” said VPD Staff Sgt. Randy Fincham in a statement Tuesday. “Unfortunately, we suspect this death won’t be the last.”
 
Police are continuing to warn all drug users, and anyone associated with them, to be aware of the signs of overdose.

-with files from Jeff Hodson

Metro Savers